MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC PRODISC-C IMPLANT EXTRA LARGE 6MM-STERILE; PROSTHESIS INTERVERTEBRAL DISC

WRIGHTS LANE SYNTHES USA PRODUCTS LLC PRODISC-C IMPLANT EXTRA LARGE 6MM-STERILE; PROSTHESIS INTERVERTEBRAL DISC
Model Number 09.820.066S
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient age, date of birth, and weight not available for reporting.Date of event: unknown.Date of implant is not known.Date returned to manufacturer.A review of the device history records has been requested.Subject device has been received and is currently in the evaluation process.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient had original surgery on an unknown date for treatment with a (pdc) prodisc c artificial disc replacement at spine disc level c4-c5.Also, the patient was implanted with unknown fusion implants at disc levels c5-c6.It is unknown if the pdc implant and the fusion implants were implanted at the same time or on two separate procedures.On an unknown date post-operatively, the patient presented with a myelopathy, adjacent level disc disease and broken screws at the fusion c5-c6 levels.The quantity, type, and manufacturer of the broken fusion screws implants are unknown.On (b)(6) 2018, the surgeon removed all implants.Inter-operative, during the pdc removal stage of the procedure, it was reported that the inferior lower level end plate came out easily.The pdc upper-end plate proved more difficult.Due to bone growth around the upper plate, additional drilling time was needed.No fragments were generated during removal.The patient was revised to a two-level corpectomy.Revision surgery was completed successfully.Due to the pdc upper-end plate issue, an additional five (5) minutes was added to operating room time.The patient is reported in stable condition.Concomitant devices reported: screw (part number unknown, lot number unknown, quantity unknown) this report is for one (1) prodisc-c implant.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Dhr review was completed.Part #: 09.820.066s, lot #: 7570177, date of manufacture: 16-jan-2014 , place of manufacture: brandywine plant, part expiration date: n/a, list of nonconformance records (ncr): ncr-1097562.Description of dhr review: review of dhr found one (1) nonconformance record (ncr-1097562) generated during production.This nonconformance was generated during the packaging and labeling operation and is therefore not related to the complaint condition.Review of the device history records showed that there were no issues during the manufacture of this product that would contribute to the complaint condition.Sterile expiration date: 11/2017.Customer quality conducted an investigation of the returned device.Device evaluation: exponent investigation: the device was set to exponent for external investigation with the following results; all retrieved device components (superior endplate, polyethylene inlay, and inferior endplate) were examined macroscopically for signs of wear and damage.All three components showed signs of iatrogenic damage.The backside surface of the inferior endplate had a remnant of bone.All three components had evidence of impingement.Mating marks consistent with impingement were observed on all components.The articulating surface on the backside surface of the superior endplate had evidence of a biofilm.Machining marks were observed on the backside surface of the polyethylene inlay.The articulating surface of the polyethylene inlay had evidence of burnishing, pitting, and multidirectional scratching.Manufacturing investigation: the device was also sent to the manufacturing site for investigation with the following results; as received condition: prodisc-c, 09.820.066s lot #7570177 was received with evidence of iatrogenic damage: the superior plate, 09.820.065.2, the top face with laser etch has dimpled nicks extending onto the raised lip around the spherical diameter.This lip has a long scratch, also noticeable in this area is evidence of possible impingement, a ¿worn in area¿ opposite anterior side.The polished spherical diameter has some small visible scratches.The anterior edge has nicks and scratches (burr marks).The bottom cpti plasma sprayed surface has evidence of boney material on flat surface and keel.Like top surface, bottom surface has dimpled nicks.The inferior plate, 09.820.065.1, has dimpled nicks on top face with laser etch extending into the angled recess in inlay pocket.Also on this surface are nick/scratches (burr marks) ¿ both sides.Also noticeable is an area of possible impingement, a ¿worn in area¿ opposite anterior side.On the bottom cpti plasma sprayed surface there is evidence of boney material on flat surface and keel.The anterior edge on this surface has nicks and scratches.Inlay, 09.820.065.4, the posterior side has some damage to one of the edges and scratches on the flat surfaces around the spherical diameter, the anterior side has nicks and scratches.All described nonconformities are post manufacturing.Summary: prodisc-c, 09.820.066s was reviewed for this complaint.The event description states, there was no reported issue of failure with the prodisc-c implant; so, from a manufacturing perspective there are no complaints stated against this product; therefore, there will be no further investigation, complaint is not confirmed.Review of exponent report: prodisc-c, 09.820.066s, was reviewed in exponent report.This complaint ¿as received condition¿ was compared to exponent report and found similar conditions.Specification: there are no specifications to address, there are no complaints stated against this product.Risk assessment review: there is no allegation of device defect, deficiency or surgical technique error associated with this complaint.As there is no device malfunction alleged and no associated surgical technique error, a dcrm review will not be completed as it is outside of the scope of the dcrm.Conclusion: an investigation was completed fulfilling the requirements of the ¿adverse event (no reported product problem)¿ investigation flow.The complaint condition could not be confirmed based on the provided information.However, the overall complaint condition is, conservatively, consider confirmed as evidence of possible impingement was observed on the device components.No product issues or defects were identified and no product design or manufacturing defects or deficiencies were observed during the investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: patient ethnicity is unknown.Sterile expiration date is november 2017.Manufacture date is now known.Code 3191 also used to capture five (5) minute surgical delay.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PRODISC-C IMPLANT EXTRA LARGE 6MM-STERILE
Common Device Name
PROSTHESIS INTERVERTEBRAL DISC
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7562200
Report Number2939274-2018-52388
Device Sequence Number19403588
Product Code MJO
UDI-Device Identifier10705034763859
UDI-Public(01)10705034763859
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P070001
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/01/2017
Device Model Number09.820.066S
Device Catalogue Number09.820.066S
Device Lot Number7570177
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2018
Initial Date Received by Manufacturer 05/11/2018
Supplement Date Received by Manufacturer06/25/2018
07/10/2018
Initial Report FDA Received Date06/01/2018
Supplement Report FDA Received Date07/06/2018
07/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;